Dear Dr. Roach: I’m a 58-year-old male with seasonal allergies. I often take the generic versions of Zyrtec and Claritin to deal with the symptoms. While neither of those makes me drowsy, I do sleep much better — usually longer, and I don’t wake up in the middle of the night after taking either of these medications. This is more pronounced with Zyrtec than with Claritin.
Since I sometimes don’t sleep very well, I find myself taking these drugs more often than needed. I wonder if this is something I should discontinue. Am I sleeping longer because my sleep is less restful, similar to the effect alcohol has on sleep? I also read an article last year that indicated that another allergy medication, Benadryl, was linked to an increased risk of dementia. Are there any similar concerns with these allergy medications?
A 2019 study linked several commonly used drugs, including diphenhydramine (Benadryl), with dementia, when used long term. It was thought to be a property called the “anti-cholinergic” effect that was linked with dementia. While it remains unclear whether these drugs truly increase the risk of dementia or whether they are commonly used by people with early symptoms of dementia, many physicians, including myself, think twice now about prescribing these medications long term.
Fortunately, neither cetirizine (Zyrtec) nor loratadine (Claritin) are anticholinergic. Claritin can’t even get into the brain, due to a system called the blood-brain barrier, so is very safe from both dementia and drowsiness. Zyrtec can get into the brain and causes drowsiness in a minority of people, and, in my experience, far fewer than diphenhydramine does.
Since your better sleep seems to occur even with Claritin, I suspect it might be successful treatment of the allergy symptoms, perhaps making it easier to breathe at night, that is responsible for the longer sleep, and would not recommend you change as long as you are feeling well rested in the morning.
I would choose either Zyrtec or Claritin rather than switching.
Dear Dr. Roach: I had a left hip replacement five years ago. I had severely reduced range of movement and pain. I have not been happy with the results of the first replacement. I walk daily, but some days, I can hardly lift my left leg. The right hip now is bone on bone, according to X-rays. It does not cause me any pain or loss of movement.
Two doctors have recommended replacement of my right hip. Will delaying the replacement of the hip and the continued bone on bone movement cause more damage, or can I continue to hold off on the surgery until the pain becomes worse?
Most people are very satisfied with the results of their joint replacement surgeries, both knee and hip. More than 90% of patients continue to work and have no pain or complications 15 years postoperatively, but that leaves some people with worse outcomes.
Delaying surgery does not make surgery appreciably more difficult. However, the most common feedback I get from my patients who have undergone hip-replacement surgery is that they wish they had had it done sooner. Almost 60% of hip replacements last 25 years. A less-than-perfect result on one side does not necessarily mean you will have a bad outcome on the second side as well.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers can email questions to ToYourGoodHealth@med.cornell.edu.